Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 28, NWS St. Louis, MO

July 22, 2019Iron County, Madison County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 22, 2019, 1:32 AM CDT for Iron County, Madison County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 1:32 AM CDT (06:32 UTC)
Expired
Jul 22, 2019, 9:30 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS53 KLSX 220632
FFWLSX
MOC093-123-221430-
/O.NEW.KLSX.FF.W.0028.190722T0632Z-190722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
132 AM CDT Mon Jul 22 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southeastern Missouri...
  Southern Madison County in southeastern Missouri...

* Until 930 AM CDT Monday.

* At 132 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Annapolis, Marquand, Buckhorn, Saco, Des Arc, Sabula, Vulcan and
  Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3737 9075 3738 9077 3746 9077 3746 9014
      3731 9015 3732 9055 3727 9055 3727 9075

$$

Kanofsky
2 follow-up statements
350 
WGUS73 KLSX 221141
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
641 AM CDT Mon Jul 22 2019

MOC093-123-221430-
/O.CON.KLSX.FF.W.0028.000000T0000Z-190722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-
641 AM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
SOUTHEASTERN IRON AND SOUTHERN MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...

At 641 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to five inches of rain have fallen. 
Flash flooding is expected.

Some locations that will experience flooding include...
Annapolis, Marquand, Buckhorn, Saco, Des Arc, Sabula, Vulcan and
Chloride.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3737 9075 3738 9077 3746 9077 3746 9014
      3731 9015 3732 9055 3727 9055 3727 9075

$$

Gosselin
857 
WGUS73 KLSX 221432
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
932 AM CDT Mon Jul 22 2019

MOC093-123-221441-
/O.EXP.KLSX.FF.W.0028.000000T0000Z-190722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-
932 AM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IRON AND SOUTHERN MADISON
COUNTIES IN SOUTHEASTERN MISSOURI HAS EXPIRED...

Heavy rain has ended across the area and no reports of flooding have 
been received, thus flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3737 9075 3738 9077 3746 9077 3746 9014
      3731 9015 3732 9055 3727 9055 3727 9075

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:46 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 10:46 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1046 PM CDT Sun Jul 21 2019

.SHORT TERM...  (Through Late Monday Night)
Issued at 324 PM CDT Sun Jul 21 2019

Main concern for tonight will be convective trends. The composite
outflow boundary from last night's MCS currently arcs from near
KOWI>>KLBO>>KPCD>>KSLO. The most likely convective evolution
scenario overnight is for convection to develop along the
intersection of the western portion of the aforementioned outflow
boundary and the intersecting cold front across east/southeast
Kansas by early evening. These storms should move east/southeast
overnight aided by a shortwave trough moving through and moisture
convergence associated with the low-level jet. Our CWA should be
on the northern end of this complex of storms, so showers and
embedded thunderstorms have the best chance of impacting all or
portions of central, east-central, and southeast Missouri as well
as far southwest Illinois through Monday morning. Any convection
in our area should be elevated due to time of night and the fact
that the outflow boundary is well to the southwest. Therefore, do
not see much of a severe threat overnight tonight. Rainfall
amounts over an inch are possible for central and southeast
Missouri by the time the rain ends midday Monday, but storms
should progress fast enough and convection and associated higher
rainfall rates may subside by Monday morning to preclude any
widespread flash flood threat. In addition, many of the areas
expected to get rain tonight into the day on Monday received
little to no rainfall from the MCS last night.

Other storms may try and develop ahead of a remnant MCV currently
near the MO/KS/NE border where there is also a weak surface wave and
associated low-level convergence. Some of these storms may impact
northern sections of the area early tonight, but not certain how
much of this activity will survive as surface analysis shows a
meso-high near Chillicothe, MO (KCDJ) and SPC mesoanalysis depicts
a minima in surface-based instability.

The threat for showers and embedded thunderstorms should move off to
the south and east by Monday afternoon as the synoptic cold front
moves into the mid south. The big change on Monday compared to
this weekend will be the sharp temperature change. High
temperatures for most areas will only be in the 70s due to
lingering (low) cloud cover and strong low-level cold air
advection. Compared to yesterday, it will likely feel 30-35
degrees cooler on Monday after humidity is factored into the
equation.

Decreasing cloudiness is forecast for Monday night. This factor
combined with continued low-level cold air advection and light
northerly surface flow should combine to yield a chilly night across
the bi-state region. Low temperatures are forecast to drop into the
mid 50s to near 60 degrees across the area, which would be about 10
degrees below normal for the date.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 324 PM CDT Sun Jul 21 2019

A high amplitude omega block will dominate the weather pattern from
Tuesday until at least Thursday this week.  This will lock a large
and cool surface high over the eastern half of the CONUS through
Thursday as well.  Medium range guidance shows a shortwave moving
across the US/Canada border through Friday evening.  This wave will
slowly break down the block through the end of the week which will
bring a more zonal flow pattern aloft back to the country. However,
that cool surface high should continue to influence our weather here
in the mid Mississippi Valley at least through Friday and possibly
into Saturday as well.  Dry weather, low humidity, and relatively
cool temperatures with highs in the low to mid 80s and lows mainly
in the low to mid 60s look likely through Friday.  Saturday and
Sunday should warm up a bit as return flow on the western side of
the high begins to draw some warmer and more humid air back into the
mid Mississippi Valley.  Highs should warm back up to the mid 80s to
around 90.  Certainly warmer than earlier in the week, but not as
hot as we saw in this recent heat wave.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019

Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.

SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall.  The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 3:37 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 PM CDT Sun Jul 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 PM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight across parts of the area. A few
storms may have gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may linger into early Monday morning for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight tonight for portions of
central and southeast Missouri.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:38 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage6 hr
Jul 22, 4:24 AM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis6 hr
Jul 22, 9:48 AM CDTAreal Flood WarningLSXFranklin, Gasconade6 hr
Jul 22, 9:58 AM CDTAreal Flood WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis6 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.